| Catalog Number |
71676583 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Insufficient Information (4580)
| Date of Event |
10/23/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed approximately three months ago, the patient experienced a breakage of the implant.This adverse event was treated by a revision surgery on (b)(6) 2025, in which one (1) intertan 1.5 11.5mmx42cm 130d lt, one (1) intertan 1.5 11.5mmx42cm 130d lt, one (1) intertan subtroc lag 11 x 95 and one (1) trigen low profile screw 5.0mm x 30mm were explanted.Current health status of the patient is unknown.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is fractured.The clinical/medical investigation concluded that a clinical root cause could not be determined.Based on the photocopied imaging, the indications for use and utilization of appropriate products and technique(s) cannot be assessed or confirmed.The requested clinical documentation and operative reports were not provided.The instructions for use includes indications, precautions/warnings, and adverse events including implant fracture, as well as notes that the device does not replace normal healthy bone and may become damaged as a result of strenuous activity, obesity, trauma, etc.The post-operative instructions, adherence, activity, and current health status of the patient are unknown.Surgical technique/procedural variance, along with mechanical and/or patient factors, cannot be ruled out as potential contributing factors to the reported event.The patient impact beyond the reported implant breakage and revision could not be determined.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.Per complaint details, the patient experienced implant breakage approximately three months post-fixation.The provided photos confirm a nail fracture at the proximal lag screw hole and a single fractured distal screw.Additionally noted are what appear to be guide pins along with the explanted left im nail.The photocopied x-rays appear to support the complaint; however, the initial fracture type/location cannot be determined, only that there is a subtrochanteric lag screw proximally and one screw distally in an unidentified fracture type/location with the long im nail.All documents and images provided as of this date have been reviewed and considered and, unless noted, do not contribute to the clinical/medical investigation.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the device returned, heavily worn from use, with degradation of all surfaces.The proximal end is fractured off the shaft and returned with jagged edges on both pieces.The clinical/medical investigation concluded that a clinical root cause could not be determined.Based on the photocopied imaging, the indications for use and utilization of appropriate products and technique(s) cannot be assessed or confirmed.The requested clinical documentation and operative reports were not provided.The instructions for use includes indications, precautions/warnings, and adverse events including implant fracture, as well as notes that the device does not replace normal healthy bone and may become damaged as a result of strenuous activity, obesity, trauma, etc.The post-operative instructions, adherence, activity, and current health status of the patient are unknown.Surgical technique/procedural variance, along with mechanical and/or patient factors, cannot be ruled out as potential contributing factors to the reported event.The patient impact beyond the reported implant breakage and revision could not be determined.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.Per complaint details, the patient experienced implant breakage approximately three months post-fixation.The provided photos confirm a nail fracture at the proximal lag screw hole and a single fractured distal screw.Additionally noted are what appear to be guide pins along with the explanted left im nail.The photocopied x-rays appear to support the complaint; however, the initial fracture type/location cannot be determined, only that there is a subtrochanteric lag screw proximally and one screw distally in an unidentified fracture type/location with the long im nail.All documents and images provided as of this date have been reviewed and considered and, unless noted, do not contribute to the clinical/medical investigation.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.